Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 2, NWS Milwaukee, WI

January 20, 2019Jefferson County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Jan 20, 2019, 1:34 PM CST for Jefferson County, Wisconsin. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Jan 20, 2019, 1:34 PM CST (19:34 UTC)
Expired
Feb 10, 2019, 1:34 PM CST
In force
21 days
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 7 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bark River at Rome (ROMW3). The gauge peaked at 4.10 ft at Jan 21, 2019, 5:00 AM CST.

actionminormoderatemajor24601/2001/2101/2201/2301/2401/2501/2601/2701/2801/2901/3001/3102/0102/0202/0302/0402/0502/0602/0702/0802/0902/1002/11
Action stage
3 ft
Minor stage
4 ft
Moderate stage
5 ft
Major stage
6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05426250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

582 
WGUS43 KMKX 201934
FLWMKX


Flood Warning
National Weather Service Milwaukee/Sullivan WI
134 PM CST Sun Jan 20 2019

...The National Weather Service in Milwaukee/Sullivan has issued a 
flood warning for the following rivers in Wisconsin...

  Bark River Near Rome affecting Jefferson County


&& 
WIC055-210733-
/O.NEW.KMKX.FL.W.0002.190120T1934Z-000000T0000Z/
/ROMW3.1.ER.190120T1834Z.190120T1918Z.000000T0000Z.NO/
134 PM CST Sun Jan 20 2019

The National Weather Service in Milwaukee/sullivan has issued a 

* Flood Warning for 
  The Bark River Near Rome.
* At  1:18 PM Sunday the stage was 4.0 feet.
* Flood stage is 4.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impact...At 4.1 feet...There is lowland and agricultural land 
  flooding.

&&

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours 
in the future from April through September and for 48 hours in the 
future from October through March.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location        stage  stage    stage/time      Mon  Tue  Wed  Thu
Rome             4.0   3.0   4.07 01 PM 01/20   Not a forecast pt

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                    7 days          stage          next 7 days
Rome             4.07  01 PM 01/20    1.63      ..Not available..

Below is predicted precipitation information in 6 hour increments
for the listed sites. This information is updated twice daily-morning
and evening. Precipitation prediction is for 48 hours into the future
from October through March and for 24 hours into the future from
April through September.

Rome: 6 pm-midn  Sun Jan 20  0.00
Rome: midn-6 am  Mon Jan 21  0.00
Rome: 6 am-noon  Mon Jan 21  0.00
Rome: noon-6 pm  Mon Jan 21  0.00
Rome: 6 pm-midn  Mon Jan 21  0.00
Rome: midn-6 am  Tue Jan 22  0.00
Rome: 6 am-noon  Tue Jan 22  0.00
Rome: noon-6 pm  Tue Jan 22  0.00
&&

LAT...LON 4300 8863 4298 8856 4295 8860 4294 8865
      4298 8871 4298 8865             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Jan 20, 11:54 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 20, 11:54 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1154 AM CST Sun Jan 20 2019

.UPDATE...Despite full sun, temperatures struggling to rise
through the single digits, partially due to fresh snow cover.
Should peak in the 8 to 13 degree range most locations.

&&

.AVIATION(18Z TAFS)...Weak convergence over the lake will
gradually shift west as high pressure builds into the western
Great Lakes tonight. This will likely bring a period of MVFR
ceilings to eastern areas along with scattered flurries or light
showers to areas closer to the lakeshore later tonight into Monday
morning. Visibilities with the light precipitation may drop to IFR
levels for a time at KMKE.

&&

.PREV DISCUSSION... (Issued 945 AM CST Sun Jan 20 2019)

UPDATE...Temperatures struggling upward through the single digits
will peak in the 8 to 12 range most areas. Some mid-high clouds
will brush southwest CWA from isentropic lift event going on in
the plains. No significant changes to ongoing forecast.

MARINE...Needed to bump up gusts to around 30 kt for a time.
Several vessels on Lake Michigan reporting sustained winds in the
mid-upper 20 range. Otherwise, scattered snow showers will
continue over the lake with the increased threat for heavy
freezing spray.

PREV DISCUSSION... (Issued 520 AM CST Sun Jan 20 2019)

UPDATE...No changes to current forecast. Wind chills in some
areas have dropped into the minus teens. Bundle up!

PC

AVIATION(12Z TAFS)...A few MVFR clouds here and there in the far
southeast that moved inland from the western edge of the offshore
lake effect band. Otherwise expecting VFR conditions this period
with cold high pressure dominating. Later in the period (after
06z tonight) some lake effect clouds/very light snow shower
chances nudge into extreme eastern WI as flow turns onshore again.

PC

PREV DISCUSSION... (Issued 320 AM CST Sun Jan 20 2019)

SHORT TERM...
Today and Tonight - Confidence...Medium
Watching very cold wind chills this morning. Some observed wind
chills are well into negative territory with some chills into the
minus teens. This comes up short of the -20F criteria for an
advisory. But still, cold on the levels we haven't seen for a
while. The elongated north/south lake effect band is trending
south with the loss of any western push to it. So, will keep
things largely quiet along the shore. Tonight temps should plummet
with the clear skies, fresh snow cover and lighter wind regime
with the ridge axis. However the flow across the lake starts to
turn onshore once again with models showing a weak surface trough
and some qpf backing towards the shore. So bringing some pops into
the lake counties later in the night seems prudent.

Monday through Wednesday - Confidence...Medium to High
Focus goes to the next weather maker which is currently off of the
coast of the Pacific NW and is slated to propagate into the region
Tuesday and depart early Wednesday. The 20.00z GFS and ECMWF are
in fairly good agreement with each other to bring a mid level vort
max through the Central Plains and pull it northeast through the
Great Lakes. At the surface, the low tracks from Kansas on up
through northern Illinois and the LP of Michigan. The 850mb low
appears to be a tad offset to the NW of the surface low, which
would mean that the warm nose would make it into far southeast WI
Tuesday evening. For much of southern WI, there doesn't appear to
be much issue with p-type staying as snow outside of the far
southeast section which could briefly change over to rain. Quite a
bit of moisture available for this system to pull off of with the
southerly flow ahead of it, but this also means that there isn't
much of the saturated profile that is in the dendritic growth
zone. Fairly consistent trend of around 0.40" of QPF for the event
area-wide with snow to liquid ratios lower than normal in the 8/1
to 12/1 range. 90th percentile (low end) snow amounts are solidly
at 2" region-wide, so am very confident in at least seeing some
accumulating snowfalls. 10th percentile (high end) is in the 6-7"
range, so have stuck with generally a 4" snowfall for this event
at the moment. WPC QPF and snow ratios were at the high ends of
the probabilities, so have aimed a bit under that at the moment
and can trend upward if necessary. Still appears to be a solid,
widespread advisory type of an event from Tuesday into early
Wednesday morning.

LONG TERM...
Thursday through Saturday - Confidence...Medium to High
After this system passes to the east, there will be a bit of a
lull until Thursday when a potent cold front will move through and
usher in some extremely cold air down from Canada Thursday
afternoon through Saturday morning. The GFS/ECMWF/GEM all have
a slug of -23C to -28C 850mb air coming down into southern
Wisconsin Thursday night through Friday, which should lead to high
temperatures struggling to get above 0F on Friday. Wind chills are
currently progged to be in the -20F to -30F range, so if the
trends continue we will be looking at a wind chill advisory over
this period.

AVIATION(09Z TAFS)...A few MVFR clouds here and there in the far
southeast that moved inland from the western edge of the offshore
lake effect band. Otherwise expecting VFR conditions this period
with cold high pressure dominating.

MARINE...Pressure gradient expected to slacken with time as low
pressure continues to shift farther to the east and high pressure
draws closer. So the end of the Gale Warning looks good. However,
enough lingering gradient and wave action to support the small
craft advisory into tonight. Given the combo of winds and temps,
still expecting freezing spray to be a concern as well. In fact,
given the conditions will extend the Heavy Freezing Spray Warning
into the evening hours.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Heavy Freezing Spray Warning until midnight CST tonight for
     LMZ080-261-362-364-366-563-565-567-643>646-669-671-673-675-
     777-779-868-870-872-874-876-878.

     Small Craft Advisory until 3 AM CST Monday for LMZ643>646.

&&

Update...MBK
Today/Tonight and Aviation/Marine...MBK
Monday THROUGH Saturday...Halbach
Hazardous weather outlook, Jan 20, 3:38 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
338 AM CST Sun Jan 20 2019

WIZ046-047-051-052-056>060-062>072-210945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
338 AM CST Sun Jan 20 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of accumulating snow is expected Tuesday and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated on Tuesday and Wednesday.

LMZ643>646-210945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
338 AM CST Sun Jan 20 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for gusty northeast to north
winds and high waves through late tonight. A Heavy Freezing Spray
Warning is also in effect through midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moderate freezing spray likely to persist into at least Tuesday.

Increasing southerly winds Monday into Tuesday will likely result
in additional Small Craft Advisories.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
338 AM CST Sun Jan 20 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

A Heavy Freezing Spray Warning is in effect for the entire lake
through midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moderate to occasionally heavy freezing spray will remain possible
through Tuesday, before becoming likely again late in the week.

Brisk southerly winds and high waves will then develop for Monday
into Tuesday followed by brisk northwest winds Tuesday night into
Wednesday with the passage of a cold front. Winds could approach
gale force at times.

Halbach
www.weather.gov/mkx

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.